Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 150, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 29, 2024, 3:46 PM EDT for Barnwell County, South Carolina; Burke County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2024, 3:46 PM EDT (19:46 UTC)
- Expired
- Aug 29, 2024, 4:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burke County, GA, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:00 PM EDT | HAIL 0.88 | 1 S Waynesboro, GA | Reported dime to nickel size hail near Jones Lake in Waynesboro. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1525 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136
WUUS52 KCAE 291946
SVRCAE
GAC033-SCC011-292045-
/O.NEW.KCAE.SV.W.0150.240829T1946Z-240829T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
346 PM EDT Thu Aug 29 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Burke County in east central Georgia...
Southwestern Barnwell County in central South Carolina...
* Until 445 PM EDT.
* At 346 PM EDT, a severe thunderstorm was located over Burke County
Airport, or over Waynesboro, moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
Airport, Gough, Girard, Vidette, Di-
Lane Wildlife Management Area, Magruder, Shell Bluff, and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3283 8231 3293 8227 3301 8228 3318 8217
3318 8167 3293 8173 3291 8176 3295 8182
3295 8186 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 1946Z 019DEG 15KT 3305 8203
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJR3 follow-up statements
625
WWUS52 KCAE 292014
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
414 PM EDT Thu Aug 29 2024
SCC011-292024-
/O.CAN.KCAE.SV.W.0150.000000T0000Z-240829T2045Z/
Barnwell SC-
414 PM EDT Thu Aug 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARNWELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3283 8231 3293 8227 3301 8228 3314 8215
3314 8174 3293 8173 3291 8176 3295 8182
3295 8186 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 2014Z 017DEG 12KT 3300 8203
$$
GAC033-292045-
/O.CON.KCAE.SV.W.0150.000000T0000Z-240829T2045Z/
Burke GA-
414 PM EDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL BURKE COUNTY...
At 414 PM EDT, a severe thunderstorm was located near Burke County
Airport, or near Waynesboro, moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Midville, Alexander, Burke County
Airport, Vidette, Di-
Lane Wildlife Management Area, Magruder, and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3283 8231 3293 8227 3301 8228 3314 8215
3314 8174 3293 8173 3291 8176 3295 8182
3295 8186 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 2014Z 017DEG 12KT 3300 8203
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJR597
WWUS52 KCAE 292036
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
436 PM EDT Thu Aug 29 2024
GAC033-292045-
/O.CON.KCAE.SV.W.0150.000000T0000Z-240829T2045Z/
Burke GA-
436 PM EDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN BURKE COUNTY...
At 436 PM EDT, a severe thunderstorm was located near Perkins, or 10
miles northwest of Millen, moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Waynesboro, Midville, Alexander, Burke County Airport, Di-
Lane Wildlife Management Area, and Magruder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3283 8231 3293 8227 3309 8216 3306 8187
3295 8186 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 2036Z 019DEG 15KT 3291 8207
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJR771
WWUS52 KCAE 292041
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
441 PM EDT Thu Aug 29 2024
GAC033-292051-
/O.EXP.KCAE.SV.W.0150.000000T0000Z-240829T2045Z/
Burke GA-
441 PM EDT Thu Aug 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BURKE COUNTY WILL
EXPIRE AT 445 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3283 8231 3293 8227 3309 8216 3306 8187
3295 8186 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 2041Z 019DEG 15KT 3290 8208
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:03 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 29, 2:03 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Columbia SC 203 PM EDT Thu Aug 29 2024 .SYNOPSIS... Hot and humid conditions to continue into the weekend with isolated afternoon showers and storms. A cold front brings more unsettled weather and below normal temperatures early next week. && .NEAR TERM /THROUGH TONIGHT/... Key Message(s): - Hot and humid with heat indices around 100 to 105 degrees this afternoon - Isolated afternoon showers and thunderstorms possible this afternoon. - Warm conditions expected overnight. This afternoon: Upper ridge remains centered west of the area, with a weak upper low spinning off the southeastern coast. Satellite showing a fairly widespread cu field across the eastern half of the cwa early this afternoon, in an area where deeper moisture resides and is moving inland from the coast. Instability is forecast to become moderate as the afternoon progresses. There really isn't any significant shortwave moving through to trigger convection, but there will be enough differential heating along the cumulus field boundary across the Midlands and CSRA to trigger some isolated to scattered showers and/or storms through the afternoon. Winds are very light, both at the surface and aloft, so steering flow is weak, and the shear is very weak across the area this afternoon. There is still an inverted-v sounding near the surface being indicated on model soundings, so can not rule out some gusty winds with any of the showers. Activity should diminish quite rapidly towards sunset with the loss of heating. Highs this afternoon remain above normal, reaching the low to middle 90s, and heat index readings above 100. Tonight: Once any isolated showers dissipate, the overnight period will remain dry. Mild temperatures still on tap though with enough moisture in the region. Overnight lows will drop only into the lower 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Key Message(s): - Hot and humid conditions continue with max heat indices around 100F. - Isolated showers and storms develop each afternoon. One more day of fairly intense heat is expected on Friday. Ridge will still be centered near the region but is expected to begin breaking down as intense troughing begins to push into the northeastern US and Mid-Atlantic over the coming days. 700 hPa temps are forecast to fall slightly from the 10C+ range they've been in the past few days into the 6-9C range tomorrow (and Saturday). Looking at LREF and HREF soundings the next couple days reveals a moisture rich, unstable atmosphere in the afternoon both days. WIth heights falling slowly both days, at least isolated to scattered convection is expected on both Friday and Saturday. Look for probability of precip to generally range from 20-35% each day. Not really expecting widespread convection, but where vigorous thunderstorms can develop, the profile looks favorable to support isolated strong storms favoring heavy rainfall, lightning, and strong wind gusts. We'll see temps during the afternoon get back closer to normal with a greater coverage of clouds and storms, as well as slightly lower atmospheric temps in general. Highs both days should be 92F-96F with heat indices approaching 100F each day. Given the thunderstorm activity looks diurnally driven, expect everything to generally wind down after sunset both days. Overnight, convective cloud debris will likely hang around for a bit, and with dewpoints well into the 70s expect lows only in the low to mid 70s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Key Message(s): - Increasing confidence in unseasonably cool air Tues-Thur - Rain chances really increase Monday and beyond Aforementioned trough will continue to dig into the Great Lakes region on Sunday, with a strong upper level jet streak rounding the base of the trough and forecast to continue forcing heights to fall across much of the eastern US. As the trough intensifies, strong convergence on the upstream side of the trough axis is forecast to continue forcing a strong, unseasonable cool surface high pressure as it follows the trough axis into the OH Valley and Mid-Atlantic by early next week. A strong cold front is expected to precede this, forcing increasing chances of convection on Sunday and Monday as it approaches the region and slows its roll near the forecast area. Guidance is in good agreement on timing here with the ECM/GFS in agreement that the initial cold front will approach on Sunday night and push through on Monday. Highs both days should be in the upper 80s to around 90. Thereafter, a classic wedge signal in the long term continues to be shown. GEFS, ECE, Canadian Ens, and NAEFS all show a surface high pressure in the ~2 SD above normal range settling in across the Mid- Atlantic and ridging into the Carolinas. Guidance forecasts a secondary, wedge front to potentially roll through the area on Monday night and Tuesday, setting up what could be a very unusual early season wedge early next week. This has been shown in guidance, and seems to be supported westerly flow aloft & persistent convergence on the upstream side of upper level jets as we get into the middle of next week. As such, surface temperature anomalies are quite impressive at this point, with wedges this time of year favoring significantly below normal temps. Whether we have widespread precip with this right now is unknown as guidance is very split on the magnitude of an upper level shortwave that may emerge from the central plains midweek. Regardless, high temperatures look unseasonably cool after Monday, with highs potentially not getting out of the 70s Tues-Thurs in places. Lows will probably be warmish given potential for cloud cover - forecast in the low to mid 60s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR conditions generally expected through the period except for morning fog/stratus the next 24 hours. Visible satellite showing fairly widespread cu field across all taf locations early this afternoon as Atlantic moisture moves inland. Ceilings associated with these scattered to broken clouds will remain vfr, generally between 5-7kft. In addition, with less clouds across the western Midlands/CSRA, there will be a differential heating boundary/convergence area that sets up through the afternoon. This is will produce isolated to scattered showers/storms through sunset this evening at all locations, with brief ifr visibility restrictions possible, along with gusty winds up to 20 knots. Outside of rainfall, winds will be mostly variable around 5 knots through the afternoon, then light and variable overnight into Friday. Brief mvfr visibilities possible Friday morning at the usual fog prone locations of ags/ogb, burning off quickly after sunrise. EXTENDED AVIATION OUTLOOK...Morning fog/stratus possible each day. Isolated convection remains possible each afternoon through the weekend. More widespread rainfall possible Monday and Tuesday ahead of an approaching cold front. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
In the hours before
Special weather statement, Aug 29, 2:16 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
216 PM EDT Thu Aug 29 2024
SCZ027-030-135-291845-
Lexington SC-Aiken SC-Northwestern Orangeburg SC-
216 PM EDT Thu Aug 29 2024
...A strong thunderstorm will impact portions of south central
Lexington, northeastern Aiken and western Orangeburg Counties through
245 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Aiken State Park, or 19 miles southeast of
Batesburg-Leesville. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wagener, Salley, Perry, Perry Airport, and Thor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3374 8128 3367 8120 3358 8123 3355 8139
3361 8147 3370 8146 3373 8138
TIME...MOT...LOC 1816Z 084DEG 2KT 3366 8137
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CJRSpecial weather statement, Aug 29, 2:18 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT Thu Aug 29 2024
SCZ030-291845-
Aiken SC-
218 PM EDT Thu Aug 29 2024
...A strong thunderstorm will impact portions of southwestern Aiken
County through 245 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jackson, or 7 miles northwest of Savannah River Site. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Ellenton, Jackson, Savannah River Site Badge Office, and Savannah
River Site H Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3333 8184 3341 8183 3344 8173 3342 8161
3337 8159 3331 8161 3326 8168 3325 8181
TIME...MOT...LOC 1818Z 084DEG 2KT 3335 8173
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, Aug 29, 2:33 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
233 PM EDT Thu Aug 29 2024
SCZ028-037-291900-
Calhoun SC-Richland SC-
233 PM EDT Thu Aug 29 2024
...A strong thunderstorm will impact portions of central Calhoun and
southeastern Richland Counties through 300 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Matthews, or 12 miles south of McEntire Air Base. This storm was
nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Matthews and Fort Motte.
This includes Interstate 26 between mile markers 133 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3371 8093 3378 8090 3382 8083 3381 8075
3375 8068 3368 8072 3363 8080 3367 8089
TIME...MOT...LOC 1833Z 297DEG 3KT 3374 8083
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CJRSpecial weather statement, Aug 29, 3:15 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
315 PM EDT Thu Aug 29 2024
SCZ028-031-037-291945-
Calhoun SC-Richland SC-Sumter SC-
315 PM EDT Thu Aug 29 2024
...A strong thunderstorm will impact portions of east central
Calhoun, southwestern Sumter and southeastern Richland Counties
through 345 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Poinsett State Park, or 14 miles southeast of
McEntire Air Base. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Motte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3370 8077 3378 8075 3385 8068 3383 8059
3377 8053 3370 8055 3364 8063 3365 8071
TIME...MOT...LOC 1914Z 297DEG 3KT 3374 8065
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, Aug 29, 3:22 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
322 PM EDT Thu Aug 29 2024
SCZ021-291945-
Fairfield SC-
322 PM EDT Thu Aug 29 2024
...A strong thunderstorm will impact portions of central Fairfield
County through 345 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winnsboro. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winnsboro, Winnsboro Mills, White Oak, Fairfield Elementary School,
Lebanon Fire Station, and Fairfield County Detention Center.
This includes Interstate 77 between mile markers 35 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3450 8122 3451 8100 3432 8094 3432 8127
TIME...MOT...LOC 1921Z 359DEG 2KT 3444 8111
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRSpecial weather statement, Aug 29, 3:41 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
341 PM EDT Thu Aug 29 2024
GAZ077-292030-
Burke GA-
341 PM EDT Thu Aug 29 2024
...A strong thunderstorm will impact portions of central Burke County
through 430 PM EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waynesboro, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Alexander, Burke County Airport,
Vidette, Shell Bluff, and Di-Lane Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 8214 3303 8225 3314 8217 3322 8203
3313 8174 3293 8179 3295 8186 3292 8197
TIME...MOT...LOC 1941Z 034DEG 12KT 3311 8195
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 12:46 PM EDT | Special Weather Statement | CAE | Richland | 29 min |
| Aug 29, 1:40 PM EDT | Special Weather Statement | CAE | Aiken | 35 min |
| Aug 29, 2:16 PM EDT | Special Weather Statement | CAE | Lexington | 29 min |
| Aug 29, 2:18 PM EDT | Special Weather Statement | CAE | Aiken | 27 min |
| Aug 29, 2:33 PM EDT | Special Weather Statement | CAE | Calhoun | 27 min |
| Aug 29, 3:15 PM EDT | Special Weather Statement | CAE | Calhoun | 30 min |
| Aug 29, 3:22 PM EDT | Special Weather Statement | CAE | Fairfield | 23 min |
| Aug 29, 3:36 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 54 min |
| Aug 29, 4:22 PM EDT | Special Weather Statement | CAE | Chesterfield | 23 min |
| Aug 29, 3:41 PM EDT | Special Weather Statement | CAE | Burke | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.